The cardiovascular effects of electronic cigarette use are unknown. Here we present a case describing a young, previously healthy patient without prior cardiopulmonary comorbidities who developed severe, acute cardiac dysfunction in the setting of e-cigarette use, in addition to the more commonly encountered respiratory symptoms. While pulmonary manifestations are characteristic of e-cigarette or vaping product use-associated lung injury (EVALI), the acute and reversible cardiomyopathy seen here has not been previously described in association with either EVALI or e-cigarette use.
- heart failure
- respiratory system
- adult intensive care
- occupational and environmental medicine
- drug misuse (including addiction)
Statistics from Altmetric.com
Contributors RA wrote and edited most of the manuscript, as well as contributed to the literature review. JC contributed significantly to the literature review. SP also contributed to the literature review, as well as the chart review about the patient’s history and hospital course. L-AW guided the focus of the case study and edited the manuscript at each stage of drafting.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.